Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 125, NWS Midland/Odessa, TX

June 3, 20185 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 3, 2018, 11:21 PM CDT for 5 counties in Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2018, 11:21 PM CDT (04:21 UTC)
Expired
Jun 4, 2018, 12:00 AM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 9:34 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1646 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1646 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
2105 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 3, 6:38 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Sun Jun 3 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Storms continue to move farther e and leading edge is about 100NM
sw of CNM. We still think there is a good chance for those storms
to make it to the wrn TAF sites this evening possibly around 02Z-
03Z. A severe thunderstorm watch is in effect for the w and
severe storms could impact the wrn terminals. We have also
included TEMPO TSRA at MAF around starting 04Z. Otherwise updates
to TAF will occur as storms approach.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Jun 3 2018/

DISCUSSION...
It has been pleasant today with mostly sunny skies and highs in
most areas only reaching the 80s and 90s. Couple that with some
rain tonight and it could be a really good 24 hours. Unfortunately
along with the rain we may be dealing with large hail and strong,
gusty winds as several models (including the HRRR/NAM/GFS) are
showing an MCS developing in our western CWA and moving east
across the Permian Basin. The biggest severe threat will be strong
winds, though large hail will also be possible, especially early
on before the discreet cells merge into one linear complex. Also
cannot rule out heavy rain causing isolated urban flash flooding
where drainage is poor, but the fast moving system will limit
rainfall totals so will not hit on this threat too much at this
time.

Enjoy today because the heat quickly returns tomorrow and even
more so Tue-Thu when heat advisory criteria may be met with highs
exceeding 105. The upper high pressure system causing this heat
breaks down slightly Friday and shifts its position off of West
Texas, providing some relief to the heat.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     67 100  73 105 /  60  10  10   0
Carlsbad                       63 101  68 105 /  70  10  10   0
Dryden                         71 103  74 105 /  30   0   0  10
Fort Stockton                  68 102  74 104 /  40  10   0  10
Guadalupe Pass                 61  95  70  97 /  60  10  10   0
Hobbs                          61  97  67 103 /  80  10  10   0
Marfa                          59  96  63  98 /  40   0  10  10
Midland Intl Airport           67 100  74 105 /  60  10  10   0
Odessa                         68 100  74 105 /  60  10  10   0
Wink                           68 103  72 107 /  60   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 2:09 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
209 PM CDT Sun Jun 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
209 PM CDT Sun Jun 3 2018 /109 PM MDT Sun Jun 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for southeast New Mexico
and south through Davis and Presidio counties through this evening.
Thunderstorm chances will increase later today across western areas
then shift east, moving through west Texas overnight. Some storms may
be severe, producing large hail and damaging winds. Otherwise, storms
will be accompanied by frequent lightning, small hail, gusty winds,
and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread triple-digit heat returns Tuesday, and continues beyond
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Jun 3, 10:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1051 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND GST     4 SW PECOS              31.37N 103.54W
06/03/2018  M62 MPH          Reeves             TX   ASOS

&&

CMR
Local storm report, Jun 3, 10:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1057 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     TSTM WND GST     4 NW WINK               31.80N 103.20W
06/03/2018  M69 MPH          Winkler            TX   ASOS

&&

CMR
Local storm report, Jun 3, 11:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1103 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     TSTM WND GST     7 WNW PYOTE             31.58N 103.23W
06/03/2018  E58 MPH          Ward               TX   TRAINED SPOTTER

&&

CMR
Local storm report, Jun 3, 11:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1112 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             MIDLAND                 32.00N 102.08W
06/03/2018  E1.75 INCH       MIDLAND            TX   SOCIAL MEDIA

            SOUTH SIDE OF TOWN

&&

CMR
Special weather statement, Jun 3, 11:17 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1117 PM CDT SUN JUN 3 2018

TXZ058-074-075-081-040500-
Pecos TX-Reeves County and Upper Trans Pecos TX-Big Bend Area TX-
Davis/Apache Mountains Area TX-
1117 PM CDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTHEASTERN
REEVES...NORTHWESTERN BREWSTER...SOUTHEASTERN JEFF DAVIS AND EASTERN
PRESIDIO COUNTIES UNTIL MIDNIGHT CDT...

At 1116 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles southeast of Saragosa to 8 miles
northwest of Marathon to 19 miles northwest of Terlingua. Movement
was northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Fort Stockton, Alpine, Marathon, Alpine-Casparis Municipal Airport,
Saragosa, Verhalen, Fort Stockton-Pecos County Airport, Santiago
Peak, Elephant Mountain, Sierra Madera, Firestone Test Track and
Elephant Mountain Wildlife Management Area.

This includes Interstate 10 between mile markers 213 and 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Texas. A Severe Thunderstorm Watch also remains in
effect until 500 AM CDT for southwestern Texas.

LAT...LON 2952 10379 3011 10380 3023 10374 3117 10364
      3121 10264 3038 10282 2951 10336
TIME...MOT...LOC 0416Z 238DEG 41KT 3074 10335 3030 10335 2956 10378

29
Local storm report, Jun 3, 11:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1121 PM CDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             7 SW MIDLAND            31.93N 102.16W
06/03/2018  E1.75 INCH       Midland            TX   PUBLIC

            S CR 1226 AND E CR 140. RVS AND VEHICLES SUSTAINED
            SIGNIFICANT DAMAGE, BROKEN TAILLIGHTS AND WINDSHIELDS.

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio47 min
Jun 3, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 7:50 PM CDTSpecial Weather StatementMAFCulberson40 min
Jun 3, 8:25 PM CDTSevere Thunderstorm WarningMAFCulberson50 min
Jun 3, 8:44 PM CDTSevere Thunderstorm WarningMAFEctor, Midland, Upton61 min
Jun 3, 9:10 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves26 min
Jun 3, 9:11 PM CDTSevere Thunderstorm WarningMAFEctor, Winkler64 min
Jun 3, 9:13 PM CDTSevere Thunderstorm WarningMAFEctor, Midland62 min
Jun 3, 9:30 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves45 min
Jun 3, 9:38 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler67 min
Jun 3, 9:45 PM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 3, 9:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio39 min
Jun 3, 9:58 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin, Midland47 min
Jun 3, 9:59 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler46 min
Jun 3, 10:27 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Presidio48 min
Jun 3, 10:29 PM CDTSpecial Weather StatementMAFWard46 min
Jun 3, 10:40 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Winkler50 min
Jun 3, 10:44 PM CDTSevere Thunderstorm WarningMAFLoving, Pecos, Reeves, Ward, Winkler46 min
Jun 3, 10:46 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin44 min
Jun 3, 11:17 PM CDTSpecial Weather StatementMAFBrewster43 min
Jun 3, 11:28 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler47 min
Jun 3, 11:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min
Jun 3, 11:51 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Jun 3, 11:56 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Jun 3, 11:57 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Martin48 min
Jun 3, 11:59 PM CDTSpecial Weather StatementMAFBrewster46 min
Jun 4, 12:10 AM CDTSpecial Weather StatementMAFCrane, Ector, Midland, Upton50 min
Jun 4, 12:27 AM CDTSpecial Weather StatementMAFPecos48 min
Jun 4, 12:38 AM CDTSpecial Weather StatementMAFBorden, Glasscock, Howard, Mitchell, Scurry52 min
Jun 4, 1:13 AM CDTSpecial Weather StatementMAFReagan, Upton62 min
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster48 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster30 hr
Jun 4, 1:50 PM CDTRiver Flood WarningMAFBrewster69 hr
Jun 3, 7:20 PM CDTSpecial Weather StatementMAFEddy25 min
Jun 3, 7:31 PM CDTSevere Thunderstorm WarningMAFEddy59 min
Jun 3, 8:19 PM CDTSevere Thunderstorm WarningMAFEddy, Lea56 min
Jun 3, 8:28 PM CDTSevere Thunderstorm WarningMAFEddy62 min
Jun 3, 10:47 PM CDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.